Alert archive / New Mexico / Flash Flood Warnings in 2023

Flash Flood Warning 13, NWS El Paso, TX

October 8, 2023Grant County, New Mexico

NWS El Paso, TX issued this flash flood warning at Oct 8, 2023, 3:24 PM MDT for Grant County, New Mexico. It was in force for 96 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 8, 2023, 3:24 PM MDT (21:24 UTC)
Expired
Oct 8, 2023, 5:00 PM MDT
In force
96 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Grant County, NM

The radar

The Holloman AFB radar (KHDX), 169 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.4 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2023-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2023-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1635 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

418 
WGUS54 KEPZ 082124
FFWEPZ
NMC017-082300-
/O.NEW.KEPZ.FF.W.0013.231008T2124Z-231008T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso Tx/Santa Teresa NM
324 PM MDT Sun Oct 8 2023

The National Weather Service in El Paso Tx/Santa Teresa has issued a

* Flash Flood Warning for...
  Northern Grant County in southwestern New Mexico...

* Until 500 PM MDT.

* At 324 PM MDT, Doppler radar indicated heavy rain across the 
  warned area. Between 1 and 2 inches of rain have fallen. 
  Additional rainfall amounts up to 1 inch are possible in the 
  warned area. Flash flooding is ongoing or expected to begin 
  shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Black Canyon. The debris flow can consist of 
rock, mud, vegetation and other loose materials.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  mainly rural areas of Northern Grant County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks...streams...and 
ditches in the  Burn Scar. Severe debris flows can also be 
anticipated across roads. Roads and driveways may be washed away in 
places. If you encounter flood waters...climb to safety.

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry arroyos is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3316 10796 3310 10798 3310 10793 3314 10787
      3315 10788

FLASH FLOOD...RADAR INDICATED

$$

AB
1 follow-up statement
486 
WGUS74 KEPZ 082258
FFSEPZ

Flash Flood Statement
National Weather Service El Paso Tx/Santa Teresa NM
458 PM MDT Sun Oct 8 2023

NMC017-082308-
/O.EXP.KEPZ.FF.W.0013.000000T0000Z-231008T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grant NM-
458 PM MDT Sun Oct 8 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 5 PM MDT THIS AFTERNOON FOR 
NORTHERN GRANT COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3316 10796 3310 10798 3310 10793 3314 10787
      3315 10788

$$

ZA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 8, 2:16 PM MDT, 1 hour 8 minutes earlier.

Area forecast discussion, Oct 8, 2:16 PM MDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
216 PM MDT Sun Oct 8 2023

...New SYNOPSIS, DISCUSSION, FIRE WEATHER...

.SYNOPSIS...
Issued at 215 PM MDT Sun Oct 8 2023

The period will be mostly dry and warm. Only the Gila and adjacent
lowlands will see a slight chance for a shower or thunderstorm.
Highs will warm back above normal through mid-week along with
breezy afternoons. A cool front will bring temperatures back
closer to normal for Friday into the weekend.

&&

.DISCUSSION...
Issued at 215 PM MDT Sun Oct 8 2023

We sit beneath a broad UL ridge while on the eastern side of
surface high pressure. The result is seasonal warmth with some
moisture seeping up the west side of the ridge. It's enough
moisture to give AZ and the Gila some showers and thunderstorms,
but elsewhere, it's pretty quiet with light winds. We expect more
of the same tomorrow with a bit better chance for showers and
storms across the Gila. The HRRR is indicating some of those
showers/ storms will drift into the adjacent lowlands. Highs will
warm as well as westerly flow aloft sets in, eroding the early-
fall air mass.

For the rest of the period, we enter quasi-zonal flow. Our
temperatures will warm back well above normal, nearing 90 in El
Paso while meaningful moisture sweeps out of the area. A
strengthening trough will shift southeastward across the Northern
Rockies on Wednesday and Thursday giving us a pair of breezy days.
The day with the strongest winds will be Thursday as the trough
makes its closest approach across CO into NE. This trough will
also push a cool front our way allowing highs to drop back to near
or just below normal for Friday and Saturday.

&&

.AVIATION...
(18Z TAFS)
Issued at 1122 AM MDT Sun Oct 8 2023

Rather quiet aviation weather is expected today and tonight with
mostly clear skies (SKC-FEW060/250) and light and variable winds,
with direction favoring east or southeast.

&&

.FIRE WEATHER...
Issued at 215 PM MDT Sun Oct 8 2023

A few showers and thunderstorms will be possible across the Gila
this afternoon and tomorrow. Dry low levels may lead to isolated
dry lightning. Otherwise, minimal fire concerns are expected with
afternoon min RH values in the teens and winds topping out around
10 MPH. Winds are expected to pick up Wednesday and Thursday with
continued min RH values in the teens, but red flag conditions are
not expected at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                  60  87  61  89 /   0   0   0   0
Sierra Blanca            50  80  53  82 /   0   0   0   0
Las Cruces               54  84  54  85 /   0  10  20   0
Alamogordo               52  82  54  83 /   0  10  20   0
Cloudcroft               39  61  41  61 /   0  10   0   0
Truth or Consequences    54  81  54  83 /  10  20  20   0
Silver City              51  78  51  77 /  10  20  20   0
Deming                   52  85  53  86 /   0  10  20   0
Lordsburg                52  85  54  84 /   0  10   0   0
West El Paso Metro       59  85  60  87 /   0   0   0   0
Dell City                50  84  52  86 /   0   0   0   0
Fort Hancock             52  86  55  89 /   0   0   0   0
Loma Linda               54  78  56  80 /   0   0   0   0
Fabens                   54  85  57  87 /   0   0   0   0
Santa Teresa             54  83  54  86 /   0   0   0   0
White Sands HQ           58  85  59  86 /   0  10  20   0
Jornada Range            53  83  54  85 /   0  10  20   0
Hatch                    52  85  53  87 /   0  10  20   0
Columbus                 55  84  57  86 /   0   0   0   0
Orogrande                52  82  53  84 /   0   0   0   0
Mayhill                  46  73  46  73 /   0  10   0   0
Mescalero                43  72  45  72 /   0  10  20   0
Timberon                 42  70  44  71 /   0  10   0   0
Winston                  45  76  44  76 /  10  20  20   0
Hillsboro                50  82  51  83 /  10  20  20   0
Spaceport                51  83  51  84 /   0  10  20   0
Lake Roberts             43  77  43  76 /  30  30  20   0
Hurley                   50  83  51  82 /  10  10  20   0
Cliff                    47  85  46  85 /  10  20  20   0
Mule Creek               50  80  50  79 /  10  20  20   0
Faywood                  52  80  52  81 /  10  20  20   0
Animas                   51  85  53  84 /   0   0   0   0
Hachita                  52  84  54  84 /   0   0   0   0
Antelope Wells           52  83  54  85 /   0   0   0   0
Cloverdale               54  80  54  80 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

FORECASTER...34-Brown
Hazardous weather outlook, Oct 8, 6:19 AM MDT, 9 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
619 AM MDT Sun Oct 8 2023

NMZ401-403>411-414>417-425>429-TXZ418>424-091230-
Upper Gila River Valley-Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Central Grant County/Silver City Area-
Southern Gila Region Highlands/Black Range-
West Central Tularosa Basin/White Sands-
East Central Tularosa Basin/Alamogordo-Southeast Tularosa Basin-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
619 AM MDT Sun Oct 8 2023

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight...

Isolated thunderstorms possible today in the Gila Region. Locally
heavy rainfall and gusty outflow winds are the main hazards with
any storm. Otherwise, no hazardous weather is expected at this
time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Isolated thunderstorms possible on Monday mainly for the Gila
Region, and the Sacramento Mountains. These storms are not
expected to become severe, but could produce some locally heavy
rain and gusty outflow winds. Otherwise, no hazardous weather is
expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

29

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 2:56 PM MDTAreal Flood AdvisoryEPZGrant28 min
Oct 8, 4:54 PM MDTAreal Flood AdvisoryEPZGrant2 hr

Nearby

Flash Flood Warnings in New Mexico, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.